by Rebecca Hiscott
Researchers have identified a genetic variant associated with severe skin reactions caused by treatment with the antiepileptic drug phenytoin (diphenylhydantoin), according to a study published in the August 6 issue of JAMA.
“This study identified CYP2C variants, including CYP2C9*3, known to reduce drug clearance, as important genetic factors associated with phenytoin-related severe cutaneous adverse reactions,” the authors wrote.
Phenytoin is the antiepileptic drug most frequently used to treat patients hospitalized with seizures, and its efficacy in treating neurological diseases has been well established. But the drug can also cause cutaneous adverse reactions that range from mild maculopapular exanthema to severe, life-threatening conditions, such as drug reactions with eosinophilia and systemic symptoms, Stevens-Johnson syndrome, and toxic epidermal necrolysis. These last two conditions have a morbidity and mortality rate of 10-50 percent, while drug reactions with eosinophilia and systemic symptoms has a mortality rate of about 10 percent.
Treatment options for specific seizure types. ACTH, adrenocorticotrophic hormone; CBZ, carbamazepine; ESX, ethosuximide; FBM, felbamate; GBP, gabapentin; LCM, lacosemide; LTG, lamotrigine; LEV, levetiracetam; OXC, oxcarbazepine; PB, phenobarbital; PHT, phenytoin; PGB, pregabalin; RFM, rufinamide; TGB, tiagabine; TPM, topiramate; VGB, vigabatrin; VPA, valproic acid; ZNS, zonisamide.
Past studies have linked the gene HLA-B*15:02 with phenytoin-related adverse skin reactions in people with Asian ancestry, and the US Food and Drug Administration currently advises against prescribing phenytoin or fosphenytoin to patients who carry the variant, the authors of the latest study note. But in general, the pharmacogenomic cause of phenytoin-related severe cutaneous adverse reactions is still unknown.
The study was conducted by researchers from a number of medical and academic institutions across Taiwan and Japan, under the umbrella of the Taiwan Severe Cutaneous Adverse Reaction Consortium and the Japan Pharmacogenomics Data Science Consortium. For the initial genome-wide association study (GWAS), researchers used samples from 105 cases of phenytoin-related severe cutaneous adverse reactions and 3,655 controls that had no adverse reactions to phenytoin. The samples were collected in Taiwan, Japan, and Malaysia between 2002 and 2014. Results were replicated and validated in two additional independent samples.
“Data from the GWAS, replication, and combined-samples analysis all revealed that CYP2C9*3 showed significant association with phenytoin-related severe cutaneous adverse reactions (OR, 12; 95% CI, 6.6-20; P=1.1 x 10-17 in the combined-samples analysis),” they wrote.
The meta-analysis showed that patients with this variant were 11 times more likely to experience cutaneous adverse reactions associated with phenytoin than patients without it. The authors also found significantly higher levels of plasma phenytoin in patients who had severe cutaneous adverse reactions. Plasma phenytoin was especially elevated in carriers of CYP2C9*3, providing further evidence of the link between the genetic variant and severe cutaneous adverse reactions.
But delayed clearance was also found in patients without CYP2C9*3, “suggesting that nongenetic factors such as renal insufficiency, hepatic dysfunction, and concurrent use of substances that compete or inhibit the enzymes may also affect phenytoin metabolism and contribute to severe cutaneous adverse reactions,” they wrote, adding that future research will need to explore the interplay of these factors.
The CYP2C9 alleles *2 and *3 are well known to decrease enzymatic activity and warfarin sensitivity, but their association with phenytoin, while suspected, has until now remained unclear, one of the study coauthors, Shuen-Iu Hung, PhD, an investigator with the Institute of Pharmacology at the National Yang-Ming University School of Medicine, in Taipei, told Neurology Today.
“These findings may have potential to improve the safety profile of phenytoin in clinical practice and offer the possibility of prospective testing for preventing phenytoin-related severe cutaneous adverse reactions,” the authors noted. They added that more research is needed to replicate the genetic association in different populations, and to determine how to implement these findings in a clinical setting.
Look for the full discussion of this study in the upcoming issue of Neurology Today. For more coverage of phenytoin, browse our archives here: http://bit.ly/1kXecb4.